Do you feel as though your symptoms have progressively gotten a bit worse after originally improving since first starting your Anti-Depressant medication? Here is what may be happening.
Could it be possible that your medication is causing or worsening the depletion of vital nutrients and vitamins as your body metabolizes it?
Well, sadly, this is what occurs for most people that get prescribed medication for depression or anxiety. At first, the medication seems to work and your mood is noticeably different. Then, as time progresses, not only does the medication seem to not be working anymore, but your mood, energy, and sleep seem to all be getting progressively worse.
How is this possible?
Well, studies have shown Anti-Depressant medications can have some downstream effects that either directly or indirectly lead to essential nutrient depletion.
Here are a few of the most common ones:
1. Increased Demand For B-Vitamins:
Most anti-depressant medications work by directly providing or blocking the degradation or re-absorption of neurotransmitters in the brain.
One of the most common ones being Selective Serotonin Reuptake Inhibitors (SSRI).
Yet, in order for your brain and gut to make more of these neurotransmitters, they need the required building blocks or starting material in order to construct them into a useful form.
Why high-quality B-Vitamins are important
One of the most important forms of this raw material is the B Vitamins.
B-Vitamins are water soluble. This means that they are used up fairly rapidly once they enter the blood stream, even if they are absorbed at all.
By focusing on working with a functional medicine doctor to find a high quality supplement that works for you or by getting an IV with an appropriate amount of B-Vitamins in it, you can feel first hand how having the adequate amount of Vitamins can feel for your energy and mood.
If not, your physician may suggest increasing your SSRI dose or changing your medication in order to improve your symptoms. Often, this can further exacerbate the nutrient depletion and overall deficit.
2. Blocking Cell Energy Production
Your cells are responsible for producing the body's energy source, or currency, called ATP.
The Mitochondria carry the majority of this load. They need several raw materials in order to keep the brain, heart, and the rest of the body's ATP demand satisfied.
If not, symptoms such as fatigue, depression, brain fog, and weakness set in rapidly.
Some of the main nutrients that your Mitochondria rely on are the B-Vitamins, magnesium, and CoQ10.
What is CoQ10 ?
CoQ10 is a coenzyme found in every cell of the body. Cells produce it in order to protect the tissues from oxidative damage. Without ample CoQ10, you raise your risk of not only depression and fatigue, but also cancer and other immune dysfunctional diseases.
Anti-Depressants and CoQ10
Anti-Depressants have been shown to increase your risk of depression by depleting your body of precious CoQ10. This is actually one of the most common factors at play in "treatment resistant depression".
Finding the right dose and the right brand of CoQ10 is crucial so that you can ensure you are meeting your body's individual demands.
3. Disrupting Melatonin Production
Melatonin is notoriously known as the "sleep hormone".
It is produced by the pineal gland and is highly sensitive to circadian rhythm and day/night balance.
Melatonin is known as a "sleep signaler".
When it is produced, it is telling the body that it is time to sleep and recover. This ensures the body winds down appropriately and cools itself in order to get into more deep, restful sleep cycles.
Melatonin is also a powerful anti-oxidant as well, that helps the body recover from the day's onslaught of oxidative damage.
Research shows that certain anti-depressant medication can disrupt melatonin production and sensitivity in the body.
Without the proper signaling and deep sleep, the body and brain cannot recover adequately.
This sets up a vicious cycle of fatigue, mood disruption, and eventually depressive symptoms as your body struggles to cope with normal daily activity.
Are you having trouble sleeping while taking anti-depressant medication?
If you are having trouble sleeping while taking anti-depressant medication, you may want to start with a low dose of melatonin or try a liposomal form prior to bedtime to ensure adequate absorption.
You can also look into working with a functional medicine practitioner in order to troubleshoot your sleep issues and get to the root cause of the problem.
If you feel like you or someone you know may be suffering from nutrient depletion caused by a prescription medication, click below to schedule a consult to have your micronutrients analyzed and an IV formulated just for you!
Disclaimer: As of September 29, 2023, NeuroMend no longer offers Spravato treatments. We apologize for any inconvenience and encourage you to consult with our team or your healthcare provider for alternative options.